Kansas, 2018

Drought in Kansas, September 1 to 30, 2018

September 1 to 30, 2018 · NWS EAX · 6 events in 6 counties and zones

While much of the area saw some relief from the drought, many counties remained in D2-D4 status through the month of September. While the full scope of drought impacts are unknown, many farmers took losses on their hay and corn, opting to bale it for livestock or knock it down.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

While much of the area saw some relief from the drought, many counties remained in D2-D4 status through the month of September. While the full scope of drought impacts are unknown, many farmers took losses on their hay and corn, opting to bale it for livestock or knock it down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 31, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1135 PM CDT Fri Aug 31 2018

.Discussion...
Issued at 303 PM CDT FRI AUG 31 2018

Message of the day: Damaging winds and large hail are possible
across far northern MO/northern KS this afternoon, however, it is
dependent on whether or not the cap currently in place will break
or not.

Satellite shows rather stationary high pressure to our south and
southeast, with relatively zonal flow over our area and troughing
over the West Coast. While at the surface, a stationary boundary
lays northwest to southeast across the area in association with a
surface low in NE. This pattern is resulting in ample moisture and
warm air advection over our area in conjunction with multiple
shortwave troughs rounding the north side of the high leading to
multiple precipitation chances over the next week or so.

This mornings convection is in the process of exiting our area with
additional elevated convection moving through northwest MO now.
Severe weather is not expected with either of these clusters, but
you can expect pretty efficient rainfall. This afternoon, severe
storms are possible across far northern MO as the aforementioned
stationary boundary moves north in conjunction with a shortwave
trough moving east across NE and IA. Both MUCAPE and SBCAPE will
be approaching 5000 J/kg with deep layer sheer between 40-50 kts.
However, the atmosphere hasn't had much of an opportunity to
bounce back from this morning's and afternoon's convection and
there is a fairly strong cap across this area, which will hinder
surface- based storm development. If this cap can be broken, a few
super cells are may develop across northern MO, producing mainly
scattered damaging winds and large hail. Also can't rule out an
isolated tornado or two. If the cap cannot be broken, surface-
based convection will have a hard time developing. We could still
see some elevated convection though capable of producing isolated
winds up to 60 mph and hail up to 1 inch. Overnight tonight, the
surface low will approach the area, the LLJ will ramp up, and
another shortwave trough will pass through, producing a nocturnal
MCS. Most of this activity should stay confined to IA, but some of
the activity is expected to cross into far northern MO. CAPE and
shear should be supportive of isolated strong winds and hail.
This activity should diminish/move out late Saturday morning with
the weakening of the LLJ and passing of shortwave trough.

The active pattern continues Saturday afternoon and evening, with
another chance for strong to severe storms, mainly north of HWY 36.
Right now, isolated damaging winds and hail are the main concerns.
More widespread storm chances return Sunday into Monday making for
a potentially wet holiday. The pattern really won't change much
for next week, keeping on and off storm chances in the forecast
everyday.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1135 PM CDT FRI AUG 31 2018

Currently thunderstorm activity remains limited to Iowa and
extreme northern Missouri. Latest guidance indicates a chance of
isolated convection developing before sunrise near all TAF
locations. Additionally, a strong southerly low level jet
continues to produce wind shear of 40 knots at 2000 feet. After
sunrise, surface winds pick back up and diminish the low level
wind shear threat; however, low level wind shear will return
after sunset. Thunderstorms are possible again tomorrow evening,
but given the recent track record of model guidance, will hold off
any mention in the TAFs for now. Winds will remain southerly for
the entire TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Grana
Aviation...Otto/Pietrycha
Hazardous weather outlook, Aug 31, 3:44 AM CST, 20 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
444 AM CDT Fri Aug 31 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
444 AM CDT Fri Aug 31 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will push through northern Missouri this
morning and into the early afternoon. The main concerns will be
frequent lightning, small hail, torrential rainfall, and localized
flooding. These storms are expected to dissipate by the early
afternoon leaving most of the area in the upper 80s to lower 90s. A
second round of storms is expected to form near the MO/IA border in
the late afternoon to early evening and continue to develop in this
region overnight. The main severe threat will remain on the IA side
of the border, but isolated severe storms are possible on the MO side
into the evening and overnight hours. Large hail and severe winds
would be the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Some lingering storms will remain over northern Missouri Saturday
morning, but the afternoon looks to remain mostly dry with temps in
the lower 90s throughout the region. Saturday night into Sunday
storms look to redevelop along the IA/MO border and then slowly track
to the SE over the region throughout the day. The reoccurring storms
over the northern portion of Missouri could eventually result in some
localized and river flooding by Monday morning. An active pattern
will set up going into the the work week with chances of rain
occurring almost daily, although the severe thunderstorm chances
look relatively low.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Atchison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

The drought of 2018 continued for Atchison County, however despite an influx of some moisture only negligible relief came to the county. Conditions held at D3 during the month of September, but the impacts and losses of several crops were already felt across the region. The amount of damages is unknown at this point, but numerous farmers were unable to get full return from their crops.

Drought, Johnson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

The drought of 2018 continued for Johnson County, however despite an influx of some moisture only negligible relief came to the county. Conditions held at D4 during the month of September, but the impacts and losses of several crops were already felt across the region. The amount of damages is unknown at this point, but numerous farmers were unable to get full return from their crops.

Drought, Wyandotte

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wyandotte forecast zone
Reported by
Drought Monitor
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

The drought of 2018 continued for Wyandotte County, however despite an influx of some moisture only negligible relief came to the county. Conditions held at D4 during the month of September, but the impacts and losses of several crops were already felt across the region. The amount of damages is unknown at this point, but numerous farmers were unable to get full return from their crops.

Drought, Leavenworth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Leavenworth forecast zone
Reported by
Drought Monitor
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

The drought of 2018 continued for Leavenworth County, however despite an influx of some moisture only negligible relief came to the county. Conditions held at D4 during the month of September, but the impacts and losses of several crops were already felt across the region. The amount of damages is unknown at this point, but numerous farmers were unable to get full return from their crops.

Drought, Miami

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Miami forecast zone
Reported by
Drought Monitor
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

The drought of 2018 continued for Miami County, however despite an influx of some moisture only negligible relief came to the county. Conditions held at D3 during the month of September, but the impacts and losses of several crops were already felt across the region. The amount of damages is unknown at this point, but numerous farmers were unable to get full return from their crops.

Drought, Linn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

The drought of 2018 continued for Linn County, however despite an influx of some moisture only negligible relief came to the county. Conditions held at D2 during the month of September, but the impacts and losses of several crops were already felt across the region. The amount of damages is unknown at this point, but numerous farmers were unable to get full return from their crops.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787756, 787757, 787758, 787759, 787760, 787761.